Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS St. Louis, MO

August 20, 2022Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 20, 2022, 11:02 PM CDT for Monroe County, Randolph County, Illinois; Sainte Genevieve County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2022, 11:02 PM CDT (04:02 UTC)
Expired
Aug 20, 2022, 11:45 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 11:35 PM CDTHAIL 11 E Baldwin, ILLARGE AMOUNT OF HAIL REPORTED WITH SOME STONES UP TO 1 INCH IN DIAMTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

098 
WUUS53 KLSX 210402
SVRLSX
ILC133-157-MOC186-210445-
/O.NEW.KLSX.SV.W.0151.220821T0402Z-220821T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1102 PM CDT Sat Aug 20 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Monroe County in southwestern Illinois...
  Northern Randolph County in southwestern Illinois...
  North central Ste. Genevieve County in southeastern Missouri...

* Until 1145 PM CDT.

* At 1101 PM CDT, a severe thunderstorm was located near Bloomsdale,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Red Bud around 1115 PM CDT.
  Evansville around 1120 PM CDT.
  Baldwin around 1130 PM CDT.
  Sparta around 1140 PM CDT.
  Coulterville and Tilden around 1145 PM CDT.

Other locations impacted by this severe thunderstorm include Ruma,
Walsh, Renault, Preston, Ames, Modoc, Prairie, Eden, Prairie Du
Rocher and Kidd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 9022 3812 9026 3813 9025 3818 9028
      3830 8991 3828 8990 3828 8991 3829 8992
      3828 8992 3822 8990 3822 8959 3809 8960
TIME...MOT...LOC 0401Z 259DEG 36KT 3810 9019 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
2 follow-up statements
010 
WWUS53 KLSX 210420
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1120 PM CDT Sat Aug 20 2022

MOC186-210429-
/O.CAN.KLSX.SV.W.0151.000000T0000Z-220821T0445Z/
Ste. Genevieve MO-
1120 PM CDT Sat Aug 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STE. GENEVIEVE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3804 9005 3822 9013 3830 8991 3828 8990
      3828 8991 3829 8992 3828 8992 3822 8990
      3822 8959 3809 8960
TIME...MOT...LOC 0419Z 255DEG 34KT 3816 8999 

$$

ILC133-157-210445-
/O.CON.KLSX.SV.W.0151.000000T0000Z-220821T0445Z/
Monroe IL-Randolph IL-
1120 PM CDT Sat Aug 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHEASTERN MONROE AND NORTHERN RANDOLPH COUNTIES...

At 1119 PM CDT, a severe thunderstorm was located near Red Bud,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sparta, Red Bud, Coulterville, Tilden, Evansville, Baldwin, Eden,
Preston, Prairie, Ruma, Houston, Walsh, Ames and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9005 3822 9013 3830 8991 3828 8990
      3828 8991 3829 8992 3828 8992 3822 8990
      3822 8959 3809 8960
TIME...MOT...LOC 0419Z 255DEG 34KT 3816 8999 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
075 
WWUS53 KLSX 210436
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1136 PM CDT Sat Aug 20 2022

ILC133-210444-
/O.CAN.KLSX.SV.W.0151.000000T0000Z-220821T0445Z/
Monroe IL-
1136 PM CDT Sat Aug 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3805 8995 3822 8998 3822 8959 3809 8960
TIME...MOT...LOC 0434Z 259DEG 34KT 3818 8983 

$$

ILC157-210445-
/O.CON.KLSX.SV.W.0151.000000T0000Z-220821T0445Z/
Randolph IL-
1136 PM CDT Sat Aug 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN RANDOLPH COUNTY...

At 1134 PM CDT, a severe thunderstorm was located over Baldwin,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sparta, Coulterville, Tilden, Baldwin, Eden, Preston, Houston and 
Walsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 8995 3822 8998 3822 8959 3809 8960
TIME...MOT...LOC 0434Z 259DEG 34KT 3818 8983 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:30 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 20, 10:30 PM CDT, 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1030 PM CDT Sat Aug 20 2022

.UPDATE...
Issued at 856 PM CDT Sat Aug 20 2022

Tonight's forecast is panning out as expected. A few showers and
thunderstorms associated with a passing cold front are still in the
area. Though they are on a downward trend in terms of strength,
bouts of intensification are possible for the next few hours. This
may result in small hail and strong winds in locations impacted. As
instability wanes due to lack of daytime heating, convection should
clear within the next 2-3 hours.

The cold front is moving slowly southeast, with clearing skies
moving in behind it. Sunday will be pleasant with below average
temperatures as northwest flow takes hold behind the front.

Jaja

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 320 PM CDT Sat Aug 20 2022

The forecast for this afternoon and evening looks on track with a
cold front which is currently over northwest Missouri moving
southeast through the area tonight.  Isolated-widely scattered
convection is already developing ahead of the front, and should
continue to increase in coverage and strength through the afternoon.
SPC mesoanalysis shows around 1500 J/Kg MLCAPE over the area and
around 30kts effective bulk shear.  MLCAPE is forecast to increase
to 2000+ J/Kg before sunset this evening, though shear should remain
nearly steady at 25-30kts.  HREF >40 DBz paintball plot truly looks
like a scattering of paintball splatters across our forecast area
this afternoon and evening, with a possible clustering over
southeast Missouri and southwest Illinois.  This is where I've
forecast the highest chance for precip late this afternoon and
evening.  Given the moderate instability and marginal shear, I
cannot rule out an isolated severe threat.  Model soundings
(particularly the GFS) show an "inverted-V" in the lower levels
indicating potential for strong downbursts.  Most soundings (with
the exception of the RAP) do not show a particularly strong signal
for large hail, so I think the primary threat from these storms will
be wind.  Expect weakening and decreasing coverage in storms after
01-02Z this evening with loss of daytime heating.  HREF and
deterministic short range guidance seems to agree with this idea so
have dropped PoPs down to low chance-slight chance across southeast
Missouri and southwest Illinois by late evening.

Carney

.LONG TERM...  (Sunday through Next Saturday)
Issued at 320 PM CDT Sat Aug 20 2022

Little has changed in the forecast for Sunday through next week.
Drier air and slightly cooler filters into the region behind the
cold front on Sunday. There may be some lingering morning showers
in parts of south central Illinois, but they should dry up
quickly. Northwest flow aloft will dominate the weather pattern
next week. This should keep the warmest weather bottled up well
west of the Mid Mississippi Valley, and temperatures are expected
to be near or just slightly below normal. The dry surface ridge
will stall across the Missouri and Ohio Vallies next week. The
deterministic GFS and ECMWF differ on whether or not there will be
precip toward the end of the week, with the EC staying dry
through next Saturday, and the GFS developing precip Friday and
Saturday on the western side of the long wave trough over the East
Coast. Ensemble guidance introduced some low chance/slight chance
PoPs Friday into Saturday, and given the time frame and
uncertainty, I cannot argue with that.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1014 PM CDT Sat Aug 20 2022

Scattered convection associated with a cold frontal passage is still
active in portions of south-central Illinois and southeast Missouri.
This is expected to dissipate over the next few hours. No terminals
are expected to face impacts from showers or thunderstorms tonight.
As moisture wraps around the retreating low pressure system, low
stratus may move in to west-central Illinois Sunday morning. MVFR
ceilings are possible from a window between 10z-14z at KUIN. Some
guidance suggests minor reductions to visibilities at KUIN. However,
confidence remains low enough as the system departs to the east.
Should any visibility reductions occur, they will likely be minor
and short-lived. Therefore, visibility reductions have been left out
of the TAFs.

Otherwise, conditions will remain dry and VFR for the rest of the
TAF period. Winds are shifting from southwesterly to northwesterly
as the front passes each terminal. Diurnal cumulus is anticipated
for Sunday afternoon.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     67  82  66  84 /  50   5   0   5
Quincy          64  79  63  81 /  10   5   0   0
Columbia        63  83  63  84 /  20   0   0   0
Jefferson City  64  83  63  84 /  10   0   0   0
Salem           67  81  64  81 /  60  10   0   5
Farmington      65  82  63  83 /  60   5   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 20, 3:24 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
324 PM CDT Sat Aug 20 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
324 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected across the area through this
evening. Some storms this afternoon and early evening may produce
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low chance for thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Carney

In the hours before

Local storm report, Aug 20, 5:28 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     3 N CADET               38.03N 90.69W
08/20/2022  E50 MPH          WASHINGTON         MO   TRAINED SPOTTER

&&

MAB
Local storm report, Aug 20, 9:41 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
941 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             1 S SABULA              37.40N 90.70W
08/20/2022  M1.75 INCH       IRON               MO   TRAINED SPOTTER

            HAIL UP TO GOLFBALL SIZE, THOUGH MOST WERE
            ONE INCH IN DIAMETER.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 11:46 PM CDTSevere Thunderstorm WarningLSXRandolph, Washington14 min
Aug 20, 11:57 PM CDTSevere Thunderstorm WarningLSXWashington33 min
Aug 20, 9:15 PM CDTSevere Thunderstorm WarningLSXIron, Madison28 min
Aug 20, 10:39 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.